Hail, Clark
- When
- August 9, 1:48 PM CST
- Where
- Clark County, 3 mi N of Acres
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.150, -99.883
18 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 2:26 AM CST, 11 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 326 AM CDT MON AUG 9 2004 .DISCUSSION... DAYS 1-7... QUESTIONS ARE POPS AND SEVERE CONVECTION CHANCES LATE TODAY AND TONIGHT AS WELL AS TEMPERATURES AFTER THE FROPA TUESDAY AND TUESDAY NIGHT. PRETTY BUSY TONIGHT SO NOT A LOT OF TIME TO GET VERBOSE IN THIS DISCUSSION. DIAGNOSTICS INDICATE A CONTINUED SHIFT TO A STRONG WESTERN NA UPPER RIDGE AND DEEP EASTERN NA UPPER TROUGH WITH SEVERAL SURGES OF ARCTIC ORIGIN AIR SPINNING AROUND THE HUGE POLAR VORTEX AND SOUTHWARD INTO THE CENTRAL CONUS. AS A RESULT TEMPERATURES WILL REMAIN MOSTLY BELOW NORMAL FOR MUCH OF THE COMING WEEK AND EACH SURGE OF COLD AIR ALOFT AND EACH SURFACE COLD FRONT WILL PRODUCE CONVECTION. VALIDATION AND VERIFICATION OF THE MODELS THIS MORNING SHOWED ALL TO BE QUITE REASONABLE WITH THE MESOETA CONTINUING TO DO WELL WITH CONVECTIVE TRENDS IN THE SHORT TERM. WILL NOT STRAY MUCH FROM THEIR FORECASTS FOR THIS CYCLE AND HAVE CHANGED VERY LITTLE IN THE DAY 3 THROUGH 7 PERIOD. THE MODELS SUGGEST AFTERNOON CONVECTION FIRING IN THE CONVERGENCE AND INSTABILITY OVER WEST CENTRAL KANSAS AND SEE NO REASON TO DOUBT THIS GIVEN THAT SUNSHINE AND HIGH DEWPOINTS WILL PROBABLY PRODUCE SOMETHING AROUND 2500 J/KG OR MORE BY 21Z. AT ABOUT THE SAME TIME THE UPSTREAM WAVE IN THE NORTHWEST FLOW POLAR BAROCLINIC ZONE SHOULD FIRE CONVECTION OFF THE LEE SLOPES OF COLORADO. SIGNIFICANT INSTABILITY AND DECENT SHEAR IN THAT AREA COULD WILL PRODUCE SOME SUPERCELLS EARLY WHICH WOULD TRANSITION INTO A MULTICELLULAR MESS BY THE TIME IT WORKS INTO WESTERN KANSAS AFTER DARK. TONIGHT WILL BE BUSY FOR THE EVENING AND MIDNIGHT SHIFTS. HAVE INCREASED POPS AND TRIED TO IDENTIFY IN THE GRIDS WHERE CONVECTION SHOULD FIRE AND WHERE IT SHOULD MOVE TO. && .PRELIMINARY POINT TEMPS/POPS... DDC 90 66 85 57 / 40 60 60 50 GCK 91 65 81 55 / 00 70 20 10 EHA 91 62 90 56 / 00 40 60 30 LBL 92 65 90 57 / 10 40 40 40 HYS 86 60 75 53 / 30 90 70 20 P28 91 69 89 61 / 40 50 80 60 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && JOHNSON/LACY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT MON AUG 9 2004 KSZ030-031-043>046-061>066-074>081-084>090-101059- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO THREAT FOR SEVERE STORMS EXISTS DURING THE DAY TODAY BUT TONIGHT WILL BE A DIFFERENT STORY. BY EVENING, A COMBINATION OF UPPER 50S TO LOWER 60S DEWPOINTS, DIURNAL HEATING, LOW LEVEL SOUTHEAST WINDS, UPPER LEVEL NORTHWEST WINDS, AND AN UPPER LEVEL DISTURBANCE WILL PRODUCE CONVECTION ALONG THE LEE SLOPES OF THE ROCKIES IN COLORADO. THESE STORMS WILL MOVE EASTWARD AND BECOME MORE WIDESPREAD FINALLY REACHING SOUTHWEST KANSAS BY AROUND MIDNIGHT. THEY WILL THEN SPREAD ACROSS THE AREA. THE STORMS SHOULD BE MULTICELLULAR IN NATURE. WHILE THEY COULD PRODUCE A LITTLE HAIL, THE MAIN DANGER WILL BE FROM DAMAGING WINDS, DEADLY LIGHTNING AND VERY HEAVY RAINS. SPOTTERS WILL LIKELY BE NEEDED IN MANY AREAS FROM MIDNIGHT ON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE SOUTH INTO A MOIST AND UNSTABLE AIRMASS OVER KANSAS TUESDAY INTO TUESDAY NIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE FRONT OVER ALL OF SOUTHWEST KANSAS TUESDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY, HOWEVER SPOTTER ACTIVATION MAY BE NECESSARY FROM MIDNIGHT ON IN MANY AREAS OF SOUTHWEST KANSAS. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 AM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 7 S RUSH CENTER 38.36N 99.31W
08/08/2004 0.88 INCH RUSH KS PUBLIC
1205 AM HAIL 5 SW GARFIELD 38.03N 99.31W
08/09/2004 0.88 INCH PAWNEE KS PUBLIC
0130 AM TSTM WND DMG 4 SSE HAZELTON 37.03N 98.37W
08/09/2004 BARBER KS PUBLIC
12 INCH DIAMETER OLD TREE LIMB DOWNED. WIND GUST
ESTIMATED 60 MPH.
&&
UMSCHEIDPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
912 AM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 7 S RUSH CENTER 38.36N 99.31W
08/08/2004 0.88 INCH RUSH KS PUBLIC
1138 PM TSTM WND GST STAFFORD 37.96N 98.60W
08/08/2004 70 MPH STAFFORD KS BROADCAST MEDIA
TWO INCH DIAMETER TREE LIMBS DOWN. RELAYED FROM KSN TV.
1150 PM HAIL SANFORD 38.17N 99.31W
08/08/2004 0.88 INCH PAWNEE KS LAW ENFORCEMENT
1150 PM TSTM WND DMG LARNED 38.18N 99.10W
08/08/2004 PAWNEE KS LAW ENFORCEMENT
LARGE TREE BRANCH DOWN.
1205 AM HAIL 5 SW GARFIELD 38.03N 99.31W
08/09/2004 0.88 INCH PAWNEE KS PUBLIC
0104 AM TSTM WND GST MEDICINE LODGE 37.29N 98.58W
08/09/2004 51 MPH BARBER KS OFFICIAL NWS OBS
MEASURED ON MEDICINE LODGE ASOS.
0130 AM TSTM WND DMG 4 SSE HAZELTON 37.03N 98.37W
08/09/2004 BARBER KS PUBLIC
12 INCH DIAMETER OLD TREE LIMB DOWNED. WIND GUST
ESTIMATED 60 MPH.
&&
UMSCHEIDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 AM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY RAIN 5 W IUKA 37.73N 98.82W
08/09/2004 4.00 INCH PRATT KS EMERGENCY MNGR
COUNTY ROAD IN THE AREA WAS WASHED OUT
&&
07The Dodge City radar (KDDC), 68 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
18 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail punched holes through a picnic table.
Three inch diameter tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419062, 5419063, 5419064, 5419065, 5419066, 5419067, 5419068, 5419069, 5419070, 5419071, 5419072, 5419073, 5419074, 5419075, 5419076, 5419077, 5419078, 5419079, 5419080, 5419081.